Alert archive / New Mexico / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 88, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 5, 2013, 8:28 PM MDT for Eddy County, Lea County, New Mexico; Gaines County, Texas. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2013, 8:28 PM MDT (02:28 UTC)
- Expired
- Jun 5, 2013, 9:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Eddy County, NM, Lea County, NM, Gaines County, TX
The radar
The Cannon AFB radar (KFDX), 165 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 8:35 PM MDT | TSTM WND GST 62 | 2 Sw Tatum, NM | |
| Jun 5, 8:35 PM MDT | TSTM WND GST 62 | Tatum, NM | |
| Jun 5, 8:50 PM MDT | TSTM WND GST 62 | 2 Sw Tatum, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 218 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 3430 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
044
WUUS54 KMAF 060228
SVRMAF
NMC015-025-TXC165-060315-
/O.NEW.KMAF.SV.W.0088.130606T0228Z-130606T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
828 PM MDT WED JUN 5 2013
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME NORTHWESTERN GAINES COUNTY IN WEST TEXAS...
NORTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO...
NORTH CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 915 PM MDT/1015 PM CDT/
* AT 922 PM CDT/822 PM MDT/...NATIONAL WEATHER SERVICE METEOROLOGISTS
DETECTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 51 MILES EAST
OF CROSSROADS TO 24 MILES EAST OF CROSSROADS TO 6 MILES SOUTH OF
CROSSROADS TO 22 MILES WEST OF CAPROCK TO 30 MILES NORTH OF
COTTONWOOD...OR ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST OF
LEVELLAND TO 26 MILES NORTH OF PLAINS TO 12 MILES NORTH OF TATUM TO
27 MILES EAST OF ROSWELL TO ROSWELL...MOVING SOUTH AT 40 MPH.
* SEVERE THUNDERSTORMS WILL AFFECT THE FOLLOWING LOCATIONS...
TATUM...
GLADIOLA...
MCDONALD...
COTTONWOOD...
MALJAMAR...
LOVINGTON...
LOCO HILLS...
ARTESIA...
ARTESIA MUNICIPAL AIRPORT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3357 10305 3296 10306 3296 10300 3289 10323
3278 10396 3281 10457 3297 10460 3297 10377
3339 10377 3340 10373 3357 10372
TIME...MOT...LOC 0228Z 348DEG 33KT 3373 10250 3350 10292
3337 10336 3323 10405 3328 10455
$$
HLUCHAN1 follow-up statement
013
WWUS54 KMAF 060307
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
907 PM MDT WED JUN 5 2013
NMC015-025-TXC165-060315-
/O.CON.KMAF.SV.W.0088.000000T0000Z-130606T0315Z/
GAINES TX-LEA NM-EDDY NM-
907 PM MDT WED JUN 5 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM
MDT/1015 PM CDT/ FOR NORTH CENTRAL EDDY...NORTHERN LEA AND EXTREME
NORTHWESTERN GAINES COUNTIES...
AT 1002 PM CDT/902 PM MDT/...NATIONAL WEATHER SERVICE METEOROLOGISTS
CONTINUED TO DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES
SOUTH OF LEVELLAND TO PLAINS TO 9 MILES NORTHEAST OF LOVINGTON TO 27
MILES EAST OF ARTESIA TO 10 MILES NORTH OF ARTESIA...MOVING SOUTH AT
45 MPH.
SOME LOCATIONS AFFECTED BY SEVERE THUNDERSTORMS INCLUDE...LOVINGTON
AIRPORT...ARTESIA...ARTESIA MUNICIPAL AIRPORT...LOVINGTON AND
MALJAMAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS IN TATUM AND
ARTESIA. SEEK SAFE SHELTER AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM MDT
THURSDAY MORNING/500 AM CDT THURSDAY MORNING/ FOR SOUTHEAST NEW
MEXICO AND WEST TEXAS.
&&
LAT...LON 3340 10367 3344 10353 3355 10311 3296 10306
3296 10300 3289 10323 3278 10396 3281 10457
3297 10460 3297 10377 3339 10377
TIME...MOT...LOC 0306Z 348DEG 33KT 3339 10242 3316 10284
3303 10327 3294 10396 3294 10446
$$
HLUCHANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 6:14 PM MDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jun 5, 6:14 PM MDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 714 PM CDT WED JUN 5 2013 .DISCUSSION... && .AVIATION... PRIMARY AVIATION CONCERNS OVER THE NEXT 24 HOURS INCLUDE ONGOING THUNDERSTORM DEVELOPMENT AND A FRONTAL PASSAGE. CONVECTION WILL CONTINUE THRU THE EVENING AND HAVE INCLUDED TEMPO TSRA MENTIONS AT CNM...HOB...AND MAF. BOUNDARIES ACROSS THE AREA ARE PRODUCING A HIGHLY VARIABLE WIND FIELD WHICH WILL BECOME MORE UNIFORM OUT OF THE EAST WITH TONIGHT/S FRONTAL PASSAGE. THE FRONT IS EXPECTED TO BE THROUGH ALL TAF SITES BY 07Z. && .PREV DISCUSSION... /ISSUED 231 PM CDT WED JUN 5 2013/ DISCUSSION... THE CHANCE FOR THUNDERSTORMS WILL INCREASE ACROSS THE NORTHERN AND POSSIBLY THE CENTRAL PERMIAN BASIN THIS EVENING AND OVERNIGHT DUE TO AN OUTFLOW BOUNDARY CURRENTLY RESIDING IN THE NORTHERN PERMIAN BASIN...COMBINED WITH UPPER LEVEL DIVERGENCE ASSOCIATED WITH THE LEFT EXIT REGION OF THE UPPER JET. THE OUTFLOW SHOULD PRESS SOUTH AND WEST OVERNIGHT TOWARD THE MOUNTAINS AS IT GETS PUSHED BY CONVECTION FORMING ALONG THE BOUNDARY AND ALSO CONVECTION FORMING FURTHER NORTH DEVELOPING IN THE TEXAS PANHANDLE ASSOCIATED WITH A COLD FRONT. STORMS THAT FORM WILL HAVE THE POTENTIAL TO BECOME SEVERE GIVEN 0-6 KILOMETER SHEAR GREATER THAN 40 KNOTS AND CAPES IN EXCESS OF 1500 J/KG. GETTING MIXED SIGNALS ABOUT THE BEST CHANCE FOR CONVECTION TOMORROW. THE BEST CHANCE MAY ENDING UP BEING IN THE HIGHER TERRAIN OF EXTREME SOUTHWEST TEXAS CLOSEST TO THE SOUTHWARD MOVING FRONT WITH ENHANCEMENT FROM TOPOGRAPHY. ANY STORMS THAT COULD FORM TOMORROW WOULD HAVE THE POTENTIAL TO BECOME SEVERE WITH SHEAR FORECAST TO BE 40 KNOTS WITH CAPES OF OVER 1000 J/KG. WILL CONTINUE SLIGHT POPS AREAWIDE. HIGH TEMPERATURES THURSDAY WILL BE 10 TO 20 DEGREES COOLER AREAWIDE BEHIND THE FRONT. THE BEST CHANCE FOR WIDESPREAD CONVECTION THE NEXT 7 DAYS MAY END UP BEING THURSDAY NIGHT. THE GFS/NAM/ECMWF ARE KEYING ON A POTENTIAL MCS FORMING BY A SHORTWAVE MOVING SOUTHEAST FROM NEW MEXICO INTO THE PERMIAN BASIN AIDED BY A 30 KNOT LOW LEVEL JET. HAVE UPPED POPS IN THE CHANCE CATEGORY THURSDAY NIGHT ACROSS THESE AREAS. KEPT CHANCE POPS GOING FRIDAY ANTICIPATING THURSDAY NIGHT ACTIVITY COULD STILL BE ONGOING IN THE AFOREMENTIONED AREAS FRIDAY MORNING WITH ADDITIONAL DEVELOPMENT FURTHER WEST IN THE MOUNTAINS IN THE AFTERNOON DUE TO HEATING COMBINED WITH MOIST UNSTABLE UPSLOPE FLOW. ACTIVITY WOULD CONTINUE BUT DIMINISH INTO FRIDAY EVENING SO KEPT SLIGHT POPS GOING. IT APPEARS THE LAST CHANCE FOR ANY PRECIPITATION THIS FORECAST PACKAGE WILL BE SATURDAY AS ONE ADDITIONAL SHORTWAVE POSSIBLY MOVES INTO THE REGION IN THE NORTHWEST FLOW ALOFT. BEYOND SATURDAY AN UPPER LEVEL RIDGE IS FORECAST TO BUILD OVER THE SOUTHERN PLAINS AND SOUTHERN ROCKIES SUNDAY THROUGH NEXT TUESDAY. TEMPERATURES WILL ALSO CLIMB TO ABOVE NORMAL AGAIN BY NEXT SUNDAY UNDERNEATH THIS RIDGE. ISOLATED THUNDERSTORMS CANNOT BE ENTIRELY RULED OUT EACH AFTERNOON AND EARLY EVENING IN THE DAVIS MOUNTAINS BUT WILL NOT MENTION THIS FAR OUT IN THE FORECAST CYCLE. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 13
Hazardous weather outlook, Jun 5, 11:27 AM MDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1227 PM CDT WED JUN 5 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061730- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1227 PM CDT WED JUN 5 2013 /1127 AM MDT WED JUN 5 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF A TATUM TO BIG SPRING LINE THIS AFTERNOON, WITH MORE WIDELY SCATTERED THUNDERSTORMS OVER THE TRANS PECOS, PERMIAN BASIN AND INTO THE BIG BEND REGION. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. ANY STORMS THAT DEVELOP WILL LIKELY LAST INTO THE EVENING, IF NOT THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT. SOME OF THESE STORMS COULD BE SEVERE, ESPECIALLY OVER THE HIGHER TERRAIN OF SOUTHWEST TEXAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS THURSDAY AFTERNOON. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE OVER SOUTHEAST NEW MEXICO AND THE PERMIAN BASIN THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Jun 5, 7:04 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
804 PM CDT WED JUN 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL TARZAN 32.31N 101.98W
06/05/2013 E1.75 INCH MARTIN TX FIRE DEPT/RESCUE
&&
MHLocal storm report, Jun 5, 7:30 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
830 PM CDT WED JUN 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL LEES 32.08N 101.49W
06/05/2013 M1.00 INCH GLASSCOCK TX TRAINED SPOTTER
&&
HLUCHANLocal storm report, Jun 5, 7:37 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
837 PM CDT WED JUN 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 3 S ELBOW 32.12N 101.51W
06/05/2013 M1.00 INCH HOWARD TX PUBLIC
1.2 INCHES OF RAIN IN 30 MINUTES MEASURED
&&
MARK.STROBINSpecial weather statement, Jun 5, 7:46 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 846 PM CDT WED JUN 5 2013 NMZ033-060215- CENTRAL LEA COUNTY- 746 PM MDT WED JUN 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL LEA COUNTY UNTIL 815 PM MDT... A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST OF BUCKEYE AT 746 PM MDT...MOVING EAST AT 15 MPH. THIS STORM IN INCREASING. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3295 10311 3269 10328 3281 10359 3298 10350 TIME...MOT...LOC 0146Z 279DEG 15KT 3287 10341
Local storm report, Jun 5, 8:21 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
921 PM CDT WED JUN 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL COLORADO CITY 32.40N 100.86W
06/05/2013 E1.00 INCH MITCHELL TX PUBLIC
&&
MARK.STROBINSpecial weather statement, Jun 5, 8:23 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 923 PM CDT WED JUN 5 2013 NMZ033-TXZ045-060300- GAINES-CENTRAL LEA COUNTY- 823 PM MDT WED JUN 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL LEA AND WEST CENTRAL GAINES COUNTIES UNTIL 900 PM MDT/1000 PM CDT/... A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF HUMBLE CITY AT 823 PM MDT/923 PM CDT/...MOVING EAST AT 25 MPH. THIS STORM WAS MOVING TOWARD HOBBS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3285 10293 3263 10297 3270 10341 3288 10338 TIME...MOT...LOC 0223Z 277DEG 21KT 3278 10329
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:46 PM MDT | Special Weather Statement | MAF | Lea | 29 min |
| Jun 5, 8:23 PM MDT | Special Weather Statement | MAF | Lea | 37 min |
| Jun 5, 8:49 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 56 min |
| Jun 5, 9:14 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 31 min |
| Jun 5, 9:47 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 43 min |
| Jun 5, 6:34 PM MDT | Severe Thunderstorm Warning | MAF | Martin, Midland | 41 min |
| Jun 5, 7:03 PM MDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Mitchell | 42 min |
| Jun 5, 7:13 PM MDT | Areal Flood Advisory | MAF | Howard, Martin | 3 hr |
| Jun 5, 7:16 PM MDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 29 min |
| Jun 5, 7:25 PM MDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Mitchell, Scurry | 35 min |
| Jun 5, 7:41 PM MDT | Areal Flood Advisory | MAF | Borden, Howard, Mitchell, Scurry | 2 hr |
| Jun 5, 7:58 PM MDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Mitchell, Scurry | 47 min |
| Jun 5, 10:27 PM MDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Glasscock, Howard, Martin, Mitchell and 1 more | 48 min |
| Jun 5, 10:31 PM MDT | Severe Thunderstorm Warning | MAF | Andrews, Crane, Ector, Glasscock, Martin, Midland and 3 more | 44 min |
| Jun 5, 11:15 PM MDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Midland, Mitchell, Reagan, Scurry and 1 more | 60 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2013Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.